Schizophrenia Home > Haldol and Insomnia
Is there a connection between Haldol and insomnia? Clinical studies have shown that insomnia does appear to be a side effect of Haldol. If you are having problems sleeping while taking Haldol, there are some things you can do, such as keeping a regular sleep-wake cycle and avoiding caffeine and alcohol in the four to six hours before bedtime. If none of these suggestions help, your healthcare provider may recommend adjusting your Haldol dosage or trying a different medication.
Does Haldol Cause Insomnia?Haldol® (haloperidol) is a prescription medicine used to treat psychotic disorders, behavior problems, and Tourette syndrome. Like other medicines, it can cause side effects. Although drowsiness is a common side effect of Haldol, insomnia is also possible.
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Having unrefreshing sleep.
Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies. In these studies, thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. During these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. It is then possible to get a better idea of what side effects may be related to the medicine or to things besides the medicine, such as the condition itself.
It does appear that insomnia is a possible side effect of Haldol. In previous clinical studies, insomnia occurred more often in people taking Haldol than in those who were not taking the medication.